sleeping pills and severe cognition: hi everyone im... - Headway

Headway

9,465 members11,840 posts

sleeping pills and severe cognition

fity123r profile image

hi everyone im abit confused and hope someone can advice me my husband had a hypoxic brain injury 18months ago he was very aggressive and would not sleep for 3to 4nights non stop in rehab but since his come home he sleeps quite well we do have a few nights where he jus wonst sleep but its probliy once in a month

my question is do people with hypoxic brain injuries affected by sleep do brain injuries cause sleep problems and does it ever bounce back to normal

at the minute my husband has alot of sleeping pills he has during the night like melatonin lorazapam mitazapine i know thats for depression but its still sedative and another one zolpdram but when he has thses sleepness nights none of these pills work on him he also has severe cognition problems are all these tablets he is on good for people with cogntion problems as i thought sleeping pills cause more damage to the brain

looking for some answers please help xxx

10 Replies

Hi, my dad had hypoxia brain injury 5 years ago now, and I would say the sleeping pills really make him much more confused the next day with the effects of the drowsiness. We try and give him very small amounts otherwise he’s more confused and sleepier the next day, especially with the lorazepam. Hope this helps x

fity123r profile image
fity123r in reply to Devaiur59

hi thank you for replying back to me how is your dad now after 5years have things change and improved can your dad talk or walk did he have problems with his sleeping pattern in the early days xx

I had a different brain injury. I didn't sleep more than a cat nap for nine months. This obviously didn't do me any favours. It took some messing around with various meds to help me.

Some meds will cause drowsiness, can have a 'hangover' like effect. But weigh up the effect of not enough sleep. It may take time to find an effective treatment, and try to avoid top loading of medication ( when meds are added one after the other, without the first being withdrawn), although there will be sometimes a benefit in a combination.

I found melatonin was terrifying, one of the effects is to form very realistic, vivid dreams, these can take the nature of nightmares. Although it definitely made me sleep, I ended up fighting it's effect because of the dreams. I had to stop taking it.

Many medications have more than one prescribed use, so don't necessarily worry about their common use. Meds, ending in "pam" are generally opiate derivatives, and ideally should be used short term.

I did develop depression due to the damage, and possibly other factors, I was started on venlefaxine with some positive effect, but this didn't resolve the depression, mirtazapine was added, this in combination was like the mist clearing.

Medication, what ever it is, should be titrated (slowly increased) to what is known as a therapeutic level ( the level that is effective, without causing undue adverse side effects)

I said earlier about "top loading", when medication is just added. There will be times when combination of different medication is preferable to achieve good effect. This maybe to minimise side effects, or because the combination addresses the same symptom through a different route.

I hope this makes sense. I was formerly a nurse, so have tried to explain this with that in mind as well as the experience I have following my own brain injury. 🍀

fity123r profile image
fity123r in reply to Pairofboots

hi and thank you so much for taking your time to reply back to me it does sort of makes sense but im abit concerned about him being more confused during the day time as this didnt happen before he was very active and it was the same medication he was on than to

i do feel that he dosnt need them the sleeping pills as he does sleep during the night i have spoken to his gp today for a review on his meds

Pairofboots profile image
Pairofboots in reply to fity123r

If he sleeps ok, is this due to the meds? If not then yes, reduce and stop what isn't needed. It might be worth asking the GP to carry out a general MOT. Things to explore are the electrolyte balance, and hormone levels, these can slip out of sinc following a brain injury. This is relatively common, this can have a big effect. 🍀

fity123r profile image
fity123r in reply to Pairofboots

thank you☺️

Hi, my son has been through lots of various sleep patterns since his hypoxic brain injury. He also takes many medications which in itself makes it very hard to know which medication(s) have adverse affect on sleep. At present he is in a very good sleep pattern. I do hope following your husbands medication review things start to improve and he soon regains his daytime motivation and activity.

You are doing so well caring and supporting your husband and I am sure he appreciates everything you do - although his responses may not always reflect that. Our son’s complex needs prevents him living back at home with us but after extensive stays in hospital with him I can appreciate what your life is like as a 24 hour wife and carer. Please look after yourself as this is a very long hard journey but 🤞’onwards and upwards’ is the path for both our families.

Best wishes Nanapal. x

fity123r profile image
fity123r in reply to Nanapal

hi nanapal

thank you for your reply im glad that your sons more settled and i hope things do improve for him i know its a very long journey and we all have to show our love and support and i can say it is very very difficult we just have to be strong and positive because miricles do happen xxx

I suffered an acquired hypoxic brain injury following a cardiac arrest in 2018 during which I was “down” (dead) for fifteen minutes. As a former shift worker my circadian rhythm was messed up anyway but being woken up every four hours around the clock by nurses in hospital didn’t help. I still suffer fatigue during the daytime and wakefulness during the night, rising often at or before dawn. I have never been offered any form of assessment or drug to assist sleep. I manage to function but this and an enduring lack of mobility that has also been ignored means I couldn’t possibly work.

hey skulls

thank you so much for your reply yeah my husband is abit like what your describing when my husband left rehab last year he never got any community rehab he was just left for me to deal with it has been very hard and i can say some of the days i sit there crying but he has improved alot since he has come home its just his sleeping pattern which is messed like your describing day time sleepness and obviously his cognition

you should speak to your gp maybe they can help with some sleeping pills for the days you dont get a good night sleep

do you think you have improved since your brain injury did you have problems with memory attention which has improved over the years

the hospital do not care they just want beds avalible for the next patient

You may also like...